Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 12:04 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 12:04 PM CDT (17:04 UTC)
- Expired
- Jul 20, 2023, 6:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Fentress County, TN, Overton County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 127 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 12:30 PM CDT | FLASH FLOOD | 7 Wsw Jamestown, TN | Corrects previous flash flood report from 7 WSW Jamestown. Facebook photos showed Upper Boatland Road washed out and a car swept away on Mill Creek Road. |
| Jul 20, 3:40 PM CDT | FLASH FLOOD | 6 Ne Clarkrange, TN | Significant CoCoRAHS report of 6.11 inches of rain total with 4.45 inches of that fallen in the last 6 hours (approximately 7am-1pm). Time is when report was received. |
| Jul 20, 5:34 PM CDT | RAIN 7.73 | 6 Ne Clarkrange, TN | Reported by home weather station in Banner Springs. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1793 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.4
The text
As transmitted.
291
WGUS54 KOHX 201704
FFWOHX
TNC049-133-137-202015-
/O.NEW.KOHX.FF.W.0009.230720T1704Z-230720T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1204 PM CDT Thu Jul 20 2023
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Western Fentress County in middle Tennessee...
Central Overton County in middle Tennessee...
Southwestern Pickett County in middle Tennessee...
* Until 315 PM CDT.
* At 1204 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 5 and 7 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is already occurring
with numerous reports received of flooded and washed-out roads.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Livingston, Jamestown, Allardt, Crawford, Grimsley and Clarkrange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3653 8529 3658 8526 3653 8509 3643 8485
3632 8483 3626 8489 3621 8491 3616 8491
3615 8500 3617 8503 3615 8505 3615 8510
3619 8512 3631 8521 3648 8545 3650 8540
3649 8540 3649 8538 3651 8539 3653 8534
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Clements1 follow-up statement
015
WGUS54 KOHX 201948
FFWOHX
TNC049-133-137-202315-
/O.EXT.KOHX.FF.W.0009.000000T0000Z-230720T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
248 PM CDT Thu Jul 20 2023
The National Weather Service in Nashville has extended the
* Flash Flood Warning for...
Western Fentress County in middle Tennessee...
Central Overton County in middle Tennessee...
Southwestern Pickett County in middle Tennessee...
* Until 615 PM CDT.
* At 248 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. As much as 5 and 7 inches of
rain has fallen, and flash flooding is already occurring in the
warned area and within the Obey River basin.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Livingston, Jamestown, Allardt, Crawford, Grimsley and Clarkrange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3653 8529 3658 8526 3653 8509 3643 8485
3632 8483 3626 8489 3621 8491 3616 8491
3615 8500 3617 8503 3615 8505 3615 8510
3619 8512 3631 8521 3648 8545 3650 8540
3649 8540 3649 8538 3651 8539 3653 8534
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LaRosaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:42 AM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 20, 6:42 AM CDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Nashville TN 642 AM CDT Thu Jul 20 2023 ...New AVIATION... .SHORT TERM... (Today through Friday) Issued at 300 AM CDT Thu Jul 20 2023 Expecting shower and thunderstorm chances to pick up as remainder of morning hours progress, as an MCS potentially develops within a continuance of northwesterly flow aloft with surface boundaries of note across northern and southwest portions of mid state region also aiding in convective development. Not an absolute by any means, but consensus of latest CAMs, North American, and global models, supported also by latest hourly SPC EMC RAP PW & 850 mb moisture transport vector analysis showing best chances of precipitation this morning across northern and eastern portions of our area to more of a shift to southwest to southern portions as late morning into early afternoon hours progress. With some locations within current flood watch area having received between three up to six inches of rainfall from yesterday's rounds of convection, certainly soils will be saturated, and certainly will continue with previous flood watch issuance for these and surrounding locations across north and central portions of mid state region through noon today. Latest WPC QPF depicting heaviest precipitation amounts, which will generally occur during morning hours today, for locations around and east of I-24 Corridor. Wording of current flood watch continues to be quite reasonable, mentioning that one to two inches of rainfall will be common, with some locations experiencing more than three inches of rainfall. Again, there is a chance of a few strong to severe thunderstorms developing as these rounds of convection role through our area today, especially if local boundary interactions help aid convective development and susbstantial CAPE values can be reached, as good low to mid level lapse rates are expected with this stronger convection, and SRH values are expected to be high enough, that tornado formation, although remaining quite low, can not totally be ruled out. Outside of watch area, certainly an inch or so of rainfall can be expected. With a more southwesterly to southern track of showers and thunderstorms across our area expected at least through late morning into early afternoon hours today, despite some indication that heat index values, especially for locations south of I-40 Corridor and west of I-65 Corridor, particularly locations approaching southern TN River Valley Region, could potentially range 100 to around 105 degrees, have some significant doubts that these values will actually be reached. Thus, as of this time, not planning on issuing an heat advisory products for these locations this afternoon. Will continue to mention possibility of scattered showers and thunderstorms this afternoon after rounds of morning convection dissipate. A significant temperature gradient when it comes to high temperatures across our area is expected today with highs ranging lower 80s Upper Cumberland Region to potentially mid 90s far southwest. Look for best chances of showers and thunderstorms across southwestern portions of mid state after midnight tonight per a shortwave passage. Of particular note, a surface summertime cold front is expected to move into northwestern portions of our area toward sunrise on Friday. As this surface front sinks slowly southward as Friday progresses, best chances of showers and thunderstorms are expected across locations generally south of I-40 Corridor as a series of shortwave passages continue to be expected in a northwesterly flow aloft pattern that will finally become more zonal in nature as weekend approaches. Potential for stronger convection on Friday not as great as today. As for temperatures tonight into Friday, look for lows tonight to be seasonable ranging upper 60s Cumberland Plateau Region to lower 70s west. Highs on Friday will be a few degrees below seasonal normal values spanning the 80s. && .LONG TERM... (Friday Night through next Wednesday) Issued at 300 AM CDT Thu Jul 20 2023 There will be some lingering showers and thunderstorms Friday night into Saturday with best potential across southern portions of our area as surface front finally pushes into deep south by sunrise on Saturday morning and northwesterly upper level flow once again becomes established but expected to be dry in nature. From Saturday night through next Wednesday, dry conditions look to prevail except for potentially three different time periods. The first time period will be on Sunday afternoon when a subtle shortwave disturbance is expected to move across northwestern portions of area within broad upper level troughing aloft. The second time period will be on Monday afternoon when another subtle shortwave passage occurs within shifting eastward broad upper level troughing influences. The third time period will be on Wednesday afternoon as some low level moisture is expected to work under under upper level ridging influences across most of mid state region. These three time periods will share in common the possibility of bringing isolated showers and thunderstorms to mid state region. As for temperatures, per above mentioned frontal passage, expect quite pleasant temperatures across our area for upcoming weekend with highs spanning the 80s and lows spanning the 60s. Look for a slow warmup to temperatures at or even slightly above seasonal normal values by mid portion of next work week as surface high pressure influences shift eastward, bringing summertime humid conditions back to our area once again. && .AVIATION... (12Z TAFS) Issued at 640 AM CDT Thu Jul 20 2023 SHRA/TSRA has developed over the eastern 1/3 of Middle TN, sparing CKV/BNA/MQY at least for the next couple of hours. Expect vis/cig drops at CSV/SRB over the next few hours. Additional showers and thunderstorms could move through by mid morning into the afternoon, but confidence on location and timing is low. Winds will remain from the W/SW through much of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Nashville 89 72 88 66 / 70 30 60 30 Clarksville 89 73 86 65 / 70 30 30 20 Crossville 82 67 81 63 / 80 30 70 30 Columbia 91 71 88 66 / 50 40 70 40 Cookeville 84 69 83 64 / 80 40 50 30 Jamestown 82 68 81 63 / 80 40 30 20 Lawrenceburg 91 71 87 66 / 50 40 70 40 Murfreesboro 90 71 87 65 / 60 30 70 30 Waverly 89 72 86 66 / 50 40 60 20 && .OHX WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon CDT today for Cannon-Cheatham-Clay- Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys- Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson- Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White- Williamson-Wilson. && SHORT TERM...JB Wright LONG TERM....JB Wright AVIATION.....Adcock
In the hours before
Local storm report, Jul 20, 10:16 AM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1016 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM Flood Cookeville 36.16N 85.51W
07/20/2023 Putnam TN Emergency Mngr
Street flooding reported in parts of
Cookeville and Monterey, including on Brown
Ave in Cookeville.
&&
ShamburgerLocal storm report, Jul 20, 10:29 AM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1029 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM Flash Flood 7 W Jamestown 36.43N 85.07W
07/20/2023 Fentress TN 911 Call Center
Mason Road, Tollie Road and Riverton Road
flooded and closed in the Manson community
Water also over two small bridges.
&&
ShamburgerLocal storm report, Jul 20, 10:31 AM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1031 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM Flash Flood 3 S Jamestown 36.40N 84.93W
07/20/2023 Fentress TN Emergency Mngr
Glenobey Road near Jamestown washed out and
closed. Davis Road also flooded and closed.
&&
ShamburgerLocal storm report, Jul 20, 10:49 AM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1049 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Flash Flood 8 W Jamestown 36.42N 85.09W
07/20/2023 Fentress TN Emergency Mngr
Video showed Hwy 52 at Riverton Rd washed
out and impassable.
&&
ShamburgerLocal storm report, Jul 20, 11:03 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Nashville TN
1103 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Flash Flood 2 N Crossville 35.99N 85.04W
07/20/2023 Cumberland TN Emergency Mngr
Vehicles stalled in flood waters on Old
Jamestown Hwy at Industrial Dr. Waters have
since receded.
&&
ShamburgerSpecial weather statement, Jul 20, 11:35 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
1135 AM CDT Thu Jul 20 2023
TNZ007-008-027-028-201700-
Robertson TN-Davidson TN-Wilson TN-Sumner TN-
1135 AM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northeastern
Davidson, Sumner, northwestern Wilson and eastern Robertson Counties
through NOON CDT...
At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm over
White House, or 12 miles northwest of Gallatin, moving southeast at
30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gallatin, Springfield, Hendersonville, Mount Juliet, Goodlettsville,
White House, Millersville, Greenbrier, Lakewood, Ridgetop, Cross
Plains, Portland, Old Hickory, Orlinda, Green Hill, Bethpage, Bledsoe
Creek State Park and Cottontown.
This includes Interstate 65 between mile markers 96 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3649 8626 3630 8638 3620 8662 3650 8690
3665 8670 3665 8667
TIME...MOT...LOC 1635Z 306DEG 28KT 3647 8665
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClementsThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:44 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 31 min |
| Jul 20, 5:57 AM CDT | Areal Flood Advisory | OHX | Clay, Fentress, Jackson, Macon, Overton, Pickett and 1 more | 3 hr |
| Jul 20, 7:10 AM CDT | Areal Flood Advisory | OHX | Fentress, Jackson, Overton, Putnam | 3 hr |
| Jul 20, 7:58 AM CDT | Areal Flood Advisory | OHX | Cumberland, Fentress, Putnam | 3 hr |
| Jul 20, 8:18 AM CDT | Flash Flood Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 4 hr |
| Jul 20, 9:25 AM CDT | Flash Flood Warning | OHX | Fentress | 3 hr |
| Jul 20, 10:47 AM CDT | Flash Flood Warning | OHX | Cumberland, Fentress, Overton, Putnam, White | 5 hr |
| Jul 20, 11:35 AM CDT | Special Weather Statement | OHX | Sumner | 25 min |
| Jul 20, 11:50 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Montgomery, Stewart | 40 min |
| Jul 20, 12:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 34 min |
| Jul 20, 12:36 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Wilson | 39 min |
| Jul 20, 12:41 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner, Wilson | 34 min |
| Jul 20, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Montgomery, Robertson | 39 min |
| Jul 20, 1:06 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 54 min |
| Jul 20, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Smith, Sumner, Trousdale, Wilson | 49 min |
| Jul 20, 1:29 PM CDT | Special Weather Statement | OHX | Bedford, Coffee | 46 min |
| Jul 20, 1:35 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more | 40 min |
| Jul 20, 1:44 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 31 min |
| Jul 20, 2:07 PM CDT | Special Weather Statement | OHX | Bedford, Williamson | 38 min |
| Jul 20, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Van Buren, Warren, White | 34 min |
| Jul 20, 2:15 PM CDT | Flash Flood Warning | OHX | DeKalb, Putnam, Van Buren, White | 3 hr |
| Jul 20, 2:17 PM CDT | Flash Flood Warning | OHX | DeKalb, Smith, Trousdale, Wilson | 3 hr |
| Jul 20, 2:20 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Williamson | 3 hr |
| Jul 20, 2:23 PM CDT | Areal Flood Advisory | OHX | Maury, Williamson | 3 hr |
| Jul 20, 2:30 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Van Buren, Warren | 3 hr |
| Jul 20, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 45 min |
| Jul 20, 2:32 PM CDT | Flash Flood Warning | OHX | Bedford, Cannon, Coffee, Grundy, Warren | 3 hr |
| Jul 20, 2:34 PM CDT | Areal Flood Advisory | OHX | Bedford, Coffee, Marshall, Maury, Rutherford, Williamson | 3 hr |
| Jul 20, 2:41 PM CDT | Special Weather Statement | OHX | Giles | 34 min |
| Jul 20, 2:49 PM CDT | Special Weather Statement | OHX | Marshall | 41 min |
| Jul 20, 2:52 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 23 min |
| Jul 20, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 35 min |
| Jul 20, 3:16 PM CDT | Flash Flood Warning | OHX | Fentress, Pickett | 3 hr |
| Jul 20, 3:45 PM CDT | Areal Flood Advisory | OHX | Bedford, Giles, Marshall, Maury | 3 hr |
| Jul 20, 3:56 PM CDT | Areal Flood Advisory | OHX | Putnam | 109 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.